How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog
Satisfied Customers: 15157
Experience:  Veterinarian for more than 30 years
11877925
Type Your Dog Question Here...
Rebecca is online now

Our dog was diagnosed with epilepsy back in April and is now

Customer Question

Our dog was diagnosed with epilepsy back in April and is now taking two 60mg Epiphen (Phenobarbitone) per day - which thankfully seems to have controlled her, no seizures since.

We've been left with a changed dog exhibiting;

1) Araging thirst 2) A desperate need to sniff everything (crazy even for an Eglish Springer)
3) A desire to eat almost anything she finds (including gravel) and worst of all 5) Intermittent bouts of severe diarrhoea.

She has been back to the vet several times but the problem persists. We've tried adding Protexin Pro Kolin to her food which worked well to begin with, less so now.

As it is causing serious problems over-night any help or advice would be welcomed.
Submitted: 4 years ago.
Category: Dog
Expert:  Rebecca replied 4 years ago.
Hello,
I am sorry to hear about Cassie. My name is Rebecca. I am a veterinarian, and will do my best to help.

These are probably side effects of the Phenobarb. Usually with time, the side effects resolve but if she has been taking it for 3 months, I might try something else.

For the diarrhea, I would try probiotics ("friendly" bacteria supplements), especially one made for dogs.

I would also consider adding another anti seizure medication to see if a lower dose of Phenobarb could be tolerated. I usually start with potassium bromide added to the Phenobarb and then slowly and gradually try to reduce the Phenobarb. A lower dose of two medications sometimes has fewer side effects than a high dose of one medication.

Alternatively, you could have the level of Phenobarb in her bloodstream measured by a blood test. If it is in the high range, you could just try a lower dose and see if the seizures remain controlled.

Please let me know if there is anything else I can help with, or answer.

Rebecca